MAUDE Adverse Event Report: ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER
Model Number 1012449-15
Medical Device Problem Codes Entrapment of Device (1212); Inflation Problem (1310); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Angina (1710); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device is expected to be returned for investigation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a lesion in the proximal left circumflex (lcx) artery with 80% stenosis and no calcification.The 3.0x15mm nc trek rx balloon dilatation catheter (bdc) had no resistance during advancement and was successfully inflated, however, the proximal segment did not yield despite balloon dilatation.The balloon had resistance during removal with the in-stent restenotic lesion and could not be removed with moderate force following deflation.The patient required coronary artery bypass grafting (cabg) of the obtuse marginal (om) branch then withdrew the guide catheter, balloon, and guide wire all together in one block using a lot of force.Nothing was left inside the anatomy.There was no adverse patient sequela.There was a clinically significant delay in the procedure.The patient had prolonged hospitalization.No additional information was provided.
 
Additional Manufacturer Narrative
A visual and functional inspection was performed on the returned device.The reported inflation issue was confirmed.The reported entrapment of the device could not be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.It was reported by the account that a lot of force was required to remove the entrapped devices.It should be noted that the coronary dilatation catheters (cdc), nc trek rx, global, instruction for use (ifu), warning section states: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.In this case, it is unlikely that the reported ifu violation contributed to the reported complaint as a device separation was not reported and the force was required given the clinical situation.A cine was received and reviewed by an abbott vascular clinical specialist.The reviewer concluded that it is interesting that it appears there was an additional bdc (undefined product type and size), being placed distal to the target lesion.The media does not reflect if this device was inflated and where it was potentially inflated.The report and media does not indicate if there were any issues with device delivery or removal, and if this particular device influenced the morphology of the target lesion.The media does reflect the nc trek bdc to not fully expand within the complex lesion.It appears that the proximal half of the balloon (nearest the guide catheter) is under-expanded.It is unknown how many attempts were made to inflate the balloon.Next series of images show balloon to be deflated, as well as it is hard to decipher if the images show the balloon being attempted to be pulled back with resistance, or the movement of the beating heart.Media does indicate secondary devices were put alongside of existing bdc and guide wire.These additional devices are not confirmed on the report but have similar radiopaque markers to an additional guide wire and another bdc or similar, again, based on the radiopaque markers shown.This is assumed.It is not reported if the additional devices inserted after the incident were also unable to be removed after insertion and attempt to free the primary device in question.With the new media received and reviewed, we do confirm there is an incident with the nc trek, not fully expanding and not being able to be withdrawn by itself or supplemental products in this complex anatomy/lesion.We still are unaware of device prep and cannot rule this out.With information reviewed, it is my opinion it is most likely the interaction of the nc trek balloon and the complex in-stent re-stenosis resulting in cause of the event.The investigation was unable to determine a conclusive cause for the noted pinhole balloon rupture.The investigation determined the reported entrapment of device, inflation issue, surgical intervention, removal of foreign body, delay in treatment/therapy and hospitalization appear to be related to operational context and circumstances of the procedure.Possible factors that could contribute to balloon material ruptures include, but are not limited to, balloon damage during processing of the balloon material, materials, inflation technique, and interactions with other devices or lesion calcification.A conclusive cause for the noted balloon rupture could not be determined; however, it is likely what contributed to the reported inflation issue as the account reported that the proximal segment of the balloon did not yield despite balloon dilatation.In this case, it is likely that the interaction of the nc trek balloon and the complex in-stent re-stenosis resulted in the reported entrapment of the device.There is no indication of a product quality issue with respect to design, manufacture or labeling of the device.Na.
 
Event or Problem Description
It was reported that the procedure was to treat a lesion in the proximal left circumflex (lcx) artery with 80% stenosis and no calcification.The 3.0x15mm nc trek rx balloon dilatation catheter (bdc) had no resistance during advancement and was successfully inflated, however, the proximal segment did not yield despite balloon dilatation.The balloon had resistance during removal with the in-stent restenotic lesion and could not be removed with moderate force following deflation.The patient required coronary artery bypass grafting (cabg) of the obtuse marginal (om) branch then withdrew the guide catheter, balloon, and guide wire all together in one block using a lot of force.Nothing was left inside the anatomy.There was no adverse patient sequela.There was a clinically significant delay in the procedure.The patient had prolonged hospitalization.Subsequent to the previous report being filed, the following information was provided: the patient complained of chest pain during the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
H10 - additional mfg narrative: revised.A visual and functional inspection was performed on the returned device.The reported inflation issue was confirmed.The reported entrapment of the device could not be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.It was reported by the account that a lot of force was required to remove the entrapped devices.It should be noted that the coronary dilatation catheters (cdc), nc trek rx, global, instruction for use (ifu), warning section states: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.In this case, it is unlikely that the reported ifu violation contributed to the reported complaint as a device separation was not reported and the force was required given the clinical situation.The reported patient effect of angina is listed in the coronary dilatation catheter (cdc), nc trek rx, global, instruction for use (ifu) as a known patient effect.A cine was received and reviewed by an abbott vascular clinical specialist.The reviewer concluded that it appears there was an additional bdc (undefined product type and size), being placed distal to the target lesion.The media does not reflect if this device was inflated and where it was potentially inflated.The report and media does not indicate if there were any issues with device delivery or removal, and if this particular device influenced the morphology of the target lesion.The media does reflect the nc trek bdc to not fully expand within the complex lesion.It appears that the proximal half of the balloon (nearest the guide catheter) is under-expanded.It is unknown how many attempts were made to inflate the balloon.Next series of images show balloon to be deflated, as well as it is hard to decipher if the images show the balloon being attempted to be pulled back with resistance, or the movement of the beating heart.Media does indicate secondary devices were put alongside of existing bdc and guide wire.These additional devices are not confirmed on the report but have similar radiopaque markers to an additional guide wire and another bdc or similar, again, based on the radiopaque markers shown.This is assumed.It is not reported if the additional devices inserted after the incident were also unable to be removed after insertion and attempt to free the primary device in question.With the new media received and reviewed, we do confirm there is an incident with the nc trek, not fully expanding and not being able to be withdrawn by itself or supplemental products in this complex anatomy/lesion.We still are unaware of device prep and cannot rule this out.With information reviewed, it is my opinion it is most likely the interaction of the nc trek balloon and the complex in-stent re-stenosis resulting in cause of the event.The investigation was unable to determine a conclusive cause for the noted pinhole balloon rupture.The investigation determined the reported entrapment of device, inflation issue, surgical intervention, removal of foreign body, delay in treatment/therapy and hospitalization appear to be related to operational context and circumstances of the procedure.Possible factors that could contribute to balloon material ruptures include, but are not limited to, balloon damage during processing of the balloon material, materials, inflation technique, and interactions with other devices or lesion calcification.A conclusive cause for the noted balloon rupture could not be determined; however, it is likely what contributed to the reported inflation issue as the account reported that the proximal segment of the balloon did not yield despite balloon dilatation.In this case, it is likely that the interaction of the nc trek balloon and the complex in-stent re-stenosis resulted in the reported entrapment of the device.Additionally, a conclusive cause for the reported patient effect of angina and the relationship to the product, if any, cannot be determined.There is no indication of a product quality issue with respect to design, manufacture or labeling of the device.

Brand Name
NC TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key15477355
Report Number2024168-2022-09982
Device Sequence Number6005882
Product Code LOX
UDI-Device Identifier08717648151873
UDI-Public08717648151873
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K103153
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2025
Device Model Number1012449-15
Device Catalogue Number1012449-15
Device Lot Number20316G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/08/2022
Supplement Date Received by Manufacturer01/05/2023
04/27/2023
Initial Report FDA Received Date09/24/2022
Supplement Report FDA Received Date01/09/2023
04/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown